Hail, Choctaw
- When
- February 7, 5:48 PM CST
- Where
- Choctaw County, 2 mi N of Ft Towson
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.049, -95.270
Large hail broke windows out of a vehicle and trailer.
Scattered thunderstorms developed across southern Oklahoma in advance of a dry line that moved east across the state. The stronger storms produced hail up to golfball size and damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Scattered thunderstorms developed across southern Oklahoma in advance of a dry line that moved east across the state. The stronger storms produced hail up to golfball size and damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 7, 5:32 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 532 PM CST THU FEB 7 2013 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. COLD FRONT HAS PUSHED THROUGH ALL AREA TAF SITES AT THIS TIME. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO AFFECT MOST AREA TAF SITES THIS EVENING...ENDING FROM NORTHWEST TO SOUTHEAST. FLYING CONDITIONS WILL ALSO IMPROVE FROM NORTHWEST TO SOUTHEAST TONIGHT INTO FRIDAY MORNING WITH VFR CONDITIONS EXPECTED ACROSS THE AREA FRIDAY. && .PREV DISCUSSION... /ISSUED 307 PM CST THU FEB 7 2013/ DISCUSSION... COLD FRONT IS MAKING SLOW PROGRESS ACROSS THE AREA THIS AFTERNOON...STRETCHING FROM FAR NWRN AR INTO SCNTRL OK AS OF 21Z. WIDELY SCATTERED SHOWERS/THUNDERSTORMS NOTED AHEAD OF BOUNDARY IN NW AR...ALTHOUGH BULK OF PRECIP HAS REMAINED POST-FRONTAL. RAINFALL AMOUNTS WILL BE A BIT MORE SPOTTY THAN PREVIOUSLY EXPECTED...WITH GENERAL RAINFALL TOTALS AROUND A QUARTER INCH FOR MOST LOCATIONS AND LOCALLY HIGHER AMOUNTS IN ISOLATED THUNDERSTORMS. HAVE SEEN A FEW BREAKS IN THE CLOUDS ACROSS THE SE...AND WARMER/MORE UNSTABLE AIR LURKING ACROSS SCNTRL OK...SO WILL NEED TO WATCH FOR A POSSIBLE STRONG/SEVERE THUNDERSTORM THE REMAINDER OF THE AFTERNOON. THE COLD FRONT AND ASSOCIATED PRECIP WILL SHIFT INTO SE OK/WCNTRL AR LATE TONIGHT AND SHOULD BE OUT OF FORECAST AREA BY 06-09Z. NOT MUCH IN THE WAY OF COLDER AIR BEHIND THIS FRONT...THUS FRIDAYS TEMPS EXPECTED TO REMAIN ABOVE AVERAGE...WITH HIGHS MAINLY IN THE 50S TO LOWER 60S. LARGE UPPER LOW CURRENTLY ENTERING THE PACIFIC NW WILL DIVE INTO THE GREAT BASIN AND EVENTUALLY EJECT INTO THE ROCKIES/PLAINS OVER THE WEEKEND. MAY SEE AREAS OF LIGHT RAIN/SHOWERS DEVELOP BY LATE SATURDAY MORNING AND INTO THE AFTERNOON AS THE LEAD MID-LEVEL SPEED MAX PUNCHES ACROSS TX. THIS WOULD PLAY HAVOC ON TEMPS GIVEN THE INITIAL VERY DRY AIRMASS IN PLACE...WITH WET-BULBING EFFECTS POTENTIALLY DROPPING AFTERNOON TEMPS SIGNIFICANTLY. REALLY DON'T HAVE THE CONFIDENCE AT THIS TIME TO GO WITH A NON-DIURNAL TEMP TREND...BUT WILL PASS THIS CONCERN ALONG. BEST CHANCES OF SHOWERS/THUNDERSTORMS WILL HOLD OFF UNTIL SATURDAY NIGHT...ESPECIALLY AFTER 06Z...AS THE MAIN UPPER LOW EJECTS INTO THE CNTRL PLAINS. HIGH POPS WARRANTED AREAWIDE...WITH BEST RAINS LIKELY ACROSS SE OK INTO WCNTRL AR LATE SATURDAY NIGHT INTO SUNDAY. SEVERE THREAT CONTINUES TO LOOK MARGINAL...ALTHOUGH COULD SEE SPORADIC SEVERE WIND/HAIL WITH THE STRONGER STORMS IN THE SERN PARTS OF THE AREA. THE DRYLINE ASSOCIATED WITH THIS SYSTEM SHOULD PUNCH INTO WRN AR TOWARD 18Z...WITH PRECIP ENDING DURING THE AFTERNOON. FORECAST FOR TUESDAY INTO WEDNESDAY REMAINS PROBLEMATIC...WITH EXPECTED STRENGTH/TIMING DIFFERENCES AMONGST THE VARIOUS MODEL SOLUTIONS. ECMWF/UKMET IN AGREEMENT SWING A POSITIVE TILT TROF THROUGH THE REGION LATE TUESDAY/TUESDAY NIGHT...WHILE THE GFS/GEM OFFERS A MUCH MORE PROGRESSIVE SOLUTION. FORECAST THERMAL FIELDS ARE A BIT WARMER THAN PREVIOUS RUNS...SO HAVE OPTED TO MENTION JUST A RAIN/SNOW MIX TUESDAY NIGHT FOR NOW....MAINLY SOUTH OF I-40. WILL CONTINUE TO CLOSELY MONITOR. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 450 PM CST THU FEB 7 2013 ARZ001-002-010-011-019-020-029-OKZ049-053>076-080700- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 450 PM CST THU FEB 7 2013 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS. RISK...LIMITED. AREA...FAR SOUTHEAST OKLAHOMA. ONSET...ONGOING. SIGNIFICANT WINDS. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...ONGOING. DISCUSSION... ISOLATED STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF FAR SOUTHEAST OKLAHOMA. THE ATMOSPHERE HAS BECOMING MODERATELY UNSTABLE ACROSS THIS AREA WITH BREAKS IN THE CLOUD COVER. A FEW OF THESE STORMS COULD BECOME SEVERE WITH THE THREAT FOR LARGE HAIL. THE SHOWER AND THUNDERSTORM ACTIVITY WILL TAPPER OFF THIS EVENING FROM WEST TO EAST AS MORE STABLE AIR FILTERS IN BEHIND THE COLD FRONT. GUSTY NORTH AND NORTHEASTERLY WINDS IN THE 20 TO NEAR 30 MPH RANGE HAVE BEEN COMMON ACROSS WESTERN OKLAHOMA BEHIND THE FRONTAL PASSAGE. WIND GUSTS UP AROUND 25 MPH WILL BE POSSIBLE ACROSS NORTHEAST OKLAHOMA BEHIND THE FRONT. GUSTY WINDS SHOULD DECREASE DURING THE EVENING HOURS AS THE FRONT EXITS OFF TO THE EAST. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...NO HAZARDS. SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL. MONDAY...NO HAZARDS. TUESDAY...WINTER WEATHER POTENTIAL. WEDNESDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORM CHANCES INCREASE AGAIN SATURDAY AFTERNOON INTO SUNDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES THROUGH THE PLAINS. LIMITED INSTABILITY WITH THIS SYSTEM WILL ALLOW A LIMITED THREAT OF SEVERE WEATHER SATURDAY EVENING AND SATURDAY NIGHT. ANOTHER UPPER LEVEL DISTURBANCE LOOKS TO MOVE ACROSS THE SOUTHERN PLAINS DURING THE FIRST HALF OF NEXT WEEK. COLDER AIR WITH THIS SYSTEM COULD CREATE LIGHT WINTRY PRECIPITATION AS IT MOVES THROUGH TUESDAY NIGHT. AS OF NOW...IT APPEARS THAT ANY ACCUMULATIONS WOULD BE ON THE LIGHT SIDE. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
442 PM CST THU FEB 7 2013
OKZ049-053-072330-
CHOCTAW OK-PUSHMATAHA OK-
442 PM CST THU FEB 7 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CST
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
NORTHWESTERN CHOCTAW AND SOUTHWESTERN PUSHMATAHA
AT 442 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF BOSWELL TO 5 MILES WEST OF
ANTLERS...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...BOSWELL...UNGER...SOPER...KENT...SPEER...
ANTLERS...DELA...RATTAN AND OLETA.
THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3404 9594 3412 9594 3413 9596 3414 9596
3416 9590 3416 9579 3422 9578 3425 9571
3420 9528 3400 9571
TIME...MOT...LOC 2242Z 281DEG 17KT 3409 9592 3420 9568SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
510 PM CST THU FEB 7 2013
OKZ053-072345-
CHOCTAW OK-
510 PM CST THU FEB 7 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CST
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
EASTERN CHOCTAW
AT 510 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER KENT...MOVING
EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...HUGO...SAWYER...MESSER...KENT...FALLON...SPEER...APPLE AND
HUGO LAKE STATE PARK.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3405 9573 3416 9568 3416 9537 3415 9526
3392 9536
TIME...MOT...LOC 2310Z 281DEG 31KT 3409 9560The Western Arkansas radar (KSRX), 161 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Large hail broke windows out of a vehicle and trailer.
Strong thunderstorm wind blew down several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433022, 433023, 433024.